MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK EFFICIENCY - IMPACTOR HANDLE; SURGICAL INSTRUMENT FOR KNEE

MEDACTA INTERNATIONAL SA GMK EFFICIENCY - IMPACTOR HANDLE; SURGICAL INSTRUMENT FOR KNEE
Catalog Number 11.01001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 28 august 2017.Lot 174244: (b)(4) items manufactured and released on 07 july 2017.Expiration date: 2022-06-27.No anomalies found related to the problem on (b)(4).To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 01 september 2017 the r&d project manager performed a preliminary investigation based on the available picture and commented as follows: basing on the event description, it seems that the surgeon, once performed a first complete tibia preparation of the bone, decided to perform a +2mm correction cut to the tibia.After this second cut, the reaming step to properly prepare the tibia again, was not performed.The handle was used to impact the keel into the bone without having before properly prepared the bone to sit the trial keel.The impactor handle was used in condition not foreseen by the surgical technique.The impaction force required to sit the trial keel into the bone (furthermore into an hard sclerotic bone) without having before prepared the bone with the dedicated reamer was too high and brought to the breakage of the divide.No further considerations can be done looking at the picture.
 
Event or Problem Description
The patient had hard sclerotic bone.The surgeon prepared tibia accordingly.Upon range of motion, surgeon decided to take additional 2mm of tibia.After doing so, the surgeon proceeded to place gmk-efficiency tibia plate back on and did not reprepared the tibia with metal reamer.The surgeon tapped the gmk-efficiency tibial cruciate into place.It took several attempts to seat properly.Upon going through range of motion and surgeon satisfaction, the surgeon attempted to remove the gmk-efficiency tibial plate and cruciate.First attempt, done with a gmk-efficiency handle failed, with plastic attachment piece for cruciate breaking.The second attempt, done with new gmk-efficiency handle failed, with plastic attachment piece for cruciate breaking.The surgeon then used osteotome to lift the plate and cruciate together from the tibia, loosening the cruciate from the tibia.Pieces were removed.The surgeon prepared the tibia with metal reamer and gmk-efficiency cruciate again and proceeded to cement components for the total knee.The delay was approximately 2-3 minutes.Instruments are not available.

Brand Name
GMK EFFICIENCY - IMPACTOR HANDLE
Common Device Name
SURGICAL INSTRUMENT FOR KNEE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6837579
Report Number3005180920-2017-00486
Device Sequence Number1117357
Product Code LXH
UDI-Device Identifier07630030877414
UDI-Public07630030877414
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2022
Device Catalogue Number11.01001
Device Lot Number174244
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/03/2017
Initial Report FDA Received Date09/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;